Indexed on: 03 Nov '12Published on: 03 Nov '12Published in: BioDrugs
Halothane hepatitis is a very rare but clinically important adverse drug reaction that may cause fatal liver failure. The liver damage appears to arise as a consequence of immune responses to novel hepatic protein antigens that are produced via cytochrome P450-mediated bioactivation of halothane to CF3COCl. This reactive metabolite binds covalently to hepatic proteins, apparently via ε-amino groups of lysine residues, yielding trifluoroacetylated proteins.Seven distinct trifluoroacetylated hepatic protein antigens have been identified and characterised to date. These are modified forms of proteins normally resident in the lumen of the endoplasmic reticulum. Apparently all halothane-exposed individuals express the antigens, but only individuals who develop halothane hepatitis mount the antibody response. Why this should be so is unclear. Analogous immune processes may underlie the hepatitis reported in patients exposed to the structurally related anaesthetics enflurane and isoflurane.Diagnosis of anaesthetic-induced hepatitis is based upon clinical criteria and exclusion of other possible causes of liver damage, and may be verified by testing for antibodies to the metabolite-modified antigens. Although most patients recover relatively uneventfully, some develop fulminant liver failure that may progress to severe hepatic encephalopathy. These latter patients have a very poor prognosis and should be referred to specialist centres, where orthotopic liver transplantation should be considered.Patients thought to be sensitised to halothane must never be re-exposed to the drug. The majority of halothane-sensitised individuals may be anaesthetised safely with isoflurane or enflurane. However. some individuals who are sensitised to halothane exhibit cross-sensitisation to these other agents.